Alert archive / Michigan / Frost Advisories in 2018

Frost Advisory 1, NWS Grand Rapids, MI

October 12, 201817 counties in Michigan

NWS Grand Rapids, MI issued this frost advisory at Oct 12, 2018, 3:42 PM EDT for 17 counties in Michigan. It took effect at Oct 13, 2018, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 12, 2018, 3:42 PM EDT (19:42 UTC)
In effect from
Oct 13, 2018, 2:00 AM EDT
Expired
Oct 13, 2018, 8:48 AM EDT
In force
7 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Mason County, MI, Montcalm County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 12 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this frost advisory went out at Oct 12, 3:30 PM EDT, 12 minutes earlier.

Area forecast discussion, Oct 12, 3:30 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 PM EDT Fri Oct 12 2018

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330 PM EDT Fri Oct 12 2018

Below normal temperatures will stick around through at least the
middle part of next week, with several chances for frost or
freezing temperatures at night. Widespread cold rain will impact
southern Lower Michigan this evening, and another rain event will
impact the entire area on Sunday night.

&&

.DISCUSSION...(This evening through next Friday)
Issued at 330 PM EDT Fri Oct 12 2018

Will issue a Frost Advisory for the entire area tonight, although
a Freeze Warning will be posted for the area from roughly Fremont
to Mt Pleasant northward.

We have a shortwave passing through this evening that brings
clouds and rain (best pops south of I-96), but that moves out
quickly later this evening. Subsidence behind the shortwave will
clear the skies quickly overnight and winds will subside with the
arrival of the sfc ridge, creating an ideal setup for frost and
freezing temperatures.

Some uncertainty still exists on timing/extent of clearing
tonight, especially near Lake Michigan where lake clouds may
linger all night. Debated leaving out the southwest corner, but
inland portions of those coastal counties still have a decent
frost risk so decided it was best to include everyone.

While mostly sunny skies are expected on Saturday, the winds will
be increasing out of southwest as the sfc high center passes by
to our south. This will lead to brisk conditions developing by
afternoon with wind gusts to 25 mph.

Guidance is in good agreement on another widespread rain on
Sunday night ahead of next upr trough dropping in from the
northwest. If the clouds do not thicken up until later in the day
and the rain holds off until nighttime, we could potentially have
highs Sunday near 60. Considerable lake effect clouds and showers
will follow on Monday with highs only in the 40s behind that
system with the next push of cold advection.

Yet another trough drops in from the northwest on Tuesday, which
ushers in another reinforcing shot of cold air for mid week.
Models have been suggesting a brief mild spell moving in for the
end of next week with highs back up near 60 or above as upper
troughing temporarily lifts out, but confidence low at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 153 PM EDT Fri Oct 12 2018

Although a few of the srn Lwr MI terminals are VFR at 18Z, MVFR
or lower conditions will become more prevalent later this
afternoon and especially this evening as an area of rain pulls
through the area. The rain will be heaviest and of longest
duration south of I-96 where some IFR is also possible. Rain
departing quickly after midnight, with at least partial clearing
and improvement to VFR following overnight. VFR conditions are
likely on Saturday.

&&

.MARINE...
Issued at 330 PM EDT Fri Oct 12 2018

Although winds and waves will briefly subside late tonight early
Saturday with the arrival of surface riding, they quickly crank
up again out of southwest. We have therefore extended the small
craft Advisory through Sunday afternoon.

&&

.HYDROLOGY...
Issued at 153 PM EDT Fri Oct 12 2018

Rivers have begun to stabilize and gradually fall after steady rain
on Wednesday led to rising water levels near or over bankfull for
some rivers. Weak showers may return to southern Michigan this
afternoon and again on Sunday, but no significant rainfall is
expected for the area. Rainfall amounts in the next week are
expected to remain limited, therefore continued falling water levels
into the start of next week is expected.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Frost Advisory from 2 AM to 9 AM EDT Saturday for MIZ037-043-
     050>052-056>059-064>067-071>074.

     Freeze Warning from 2 AM to 9 AM EDT Saturday for MIZ038>040-
     044>046.

LM...Small Craft Advisory until 4 PM EDT Sunday for LMZ844>849.

&&

SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...Meade
HYDROLOGY...ANH
MARINE...Meade
Hazardous weather outlook, Oct 12, 4:27 AM EDT, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
427 AM EDT Fri Oct 12 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-130830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
427 AM EDT Fri Oct 12 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Frost and freezing temperatures are possible tonight, especially
along and east of Highway 131.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Frost and freezing temperatures will be possible again Monday and
Tuesday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-130830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
427 AM EDT Fri Oct 12 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Conditions will be hazardous on Lake Michigan for smaller craft
both today and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Conditions will remain hazardous on Lake Michigan right into the
weekend as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 3:42 PM EDTFreeze WarningGRRClare, Isabella, Lake, Mecosta, Newaygo, Osceola17 hr

Nearby

Frost Advisories in Michigan, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.